CASE 1:
YM is a 47-year-old woman who wants to fill a new prescription for dulaglutide (Trulicity). While completing a prospective drug utilization review, you identify a potential drug-related problem. YM’s medication profile shows that she takes insulin degludec (Tresiba), metformin ER, and sitagliptin (Januvia). You speak to her, and she informs you that her most recent hemoglo- bin A1c (HbA1c) was 8.4%. YM was advised by her primary-care provider (PCP) to continue her regimen and add the dulaglutide weekly to help improve her glycemic control.

What drug-related problem did the pharmacist identify?

ANSWER:
The pharmacist identified a potential duplication in therapy involving dulaglutide, a glucagon-like peptide-1 receptor (GLP-1) agonist, and sitagliptin, a dipeptidyl-peptidase inhibitor (DPP-4). Both medications involve incretins and stimulate insulin release in a glucose-dependent manner.

“DPP-4 inhibitors and GLP-1 agonists should not be prescribed in combination,” according to the American Diabetes Association.1

The pharmacist should contact YM’s PCP and explain that there is a paucity of efficacy data regarding the combination. In a small crossover study, the addition of sitagliptin to liraglutide and metformin resulted in a marginal but nonsignificant effect on glycemic control.2 Similarly, the results of another study concluded that the addition of twice-daily exenatide in combination with met- formin and sitagliptin resulted in a further 0.3% reduction in HbA1c.3 Although the safety of the combination has not been established, it is costly and unlikely to help YM achieve her goal of <7%.


REFERENCES
  1. Dicker D. DRP-4 inhibitors. American Diabetes Association website. care.diabetesjournals.org/content/34/Supplement_2/S276. Accessed August 26, 2019.
  2. Nauck MA, Kahle M, Baranov O, Deacon CF, Holst JJ. Addition of a dipeptidyl peptidase-4 inhibitor, sitagliptin, to ongoing therapy with the glucagon-like peptide-1 receptor agonist liraglutide: a randomized controlled trial in patients with type 2 diabetes. Diabetes Obes Metab. 2017;19(2):200-207. doi: 10.1111/dom.12802.
  3. Violante R, Oliveira JH, Yoon KH, et al. A randomized non-inferiority study comparing the addition of exenatide twice daily to sitagliptin or switching from sitagliptin to exenatide twice daily in patients with type 2 diabetes experiencing inadequate glycaemic control on metformin and sitagliptin. Diabet Med. 2012;29(11):e417-424. doi: 10.1111/j.1464-5491.2012.03624.x.
 

CASE 2:
You are the on-call pharmacist at your hospital and receive a page that patient TJ is being moved to the intensive care unit (ICU). He presents to the ICU confused and has a depressed respiratory rate. Upon obtaining vital signs, TJ’s heart rate is 45 beats per minute and his blood pressure is 80/60 mm Hg. While examining his chart, you notice that he takes lisinopril 10 mg daily, oxycodone 5 mg as needed for pain, propranolol 80 mg twice daily, and zolpidem 10 mg as needed for sleep. TJ’s wife tells the medical team that he has been extremely depressed lately and that she found a suicide note on his desk. The medical team suspects a drug overdose. The team starts fluids and gives a dose of epinephrine, with no response on vitals.

What medication has TJ likely overdosed on, and how can his care be managed?

ANSWER:
TJ most likely overdosed on propranolol. Beta-blocker toxicity can present in much the same way as an opioid overdose. Shortness of breath or wheezing accompanied by a decrease in the respiratory rate can be signs of respiratory depression, and confusion and dizziness indicate central nervous system depression. TJ’s vitals did not respond to epinephrine because it is a selective beta-agonist that cannot overcome the toxicity in beta-blocker overdose. The preferred agent to treat beta-blocker toxicity is glucagon. Glucagon increases cyclic adenosine monophosphate, which stimulates myocardial contraction and increases the heart rate independent of the adrenergic pathway. TJ should receive a loading dose followed by a continuous infusion titrated to response. He must then be monitored for hyperglycemia, hypokalemia, and nausea and vomiting.

REFERENCES
  1.  Boyd R. Ghosh A. Towards evidence based emergency medicine: best BETs from the Manchester Royal Infirmary. Glucagon for the treatment of symptomatic beta-blocker overdose. Emerg Med J. 2003;20(3):266-267. doi:10.1136/emj.20.3.266.
  2. Lucchesi BR. Cardiac actions of glucagon. Circ Res. 1968;22(6):777-787.